Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 82, NWS Fort Worth, TX

August 17, 2016Bell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 17, 2016, 6:28 AM CDT for Bell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 6:28 AM CDT (11:28 UTC)
Expired
Aug 17, 2016, 9:30 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Bell County, TX

The radar

The Ft Hood radar (KGRK), 43 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WGUS54 KFWD 171128
FFWFWD
TXC027-171430-
/O.NEW.KFWD.FF.W.0082.160817T1128Z-160817T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
628 AM CDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BELL COUNTY IN CENTRAL TEXAS...

* UNTIL 930 AM CDT

* AT 627 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. THIS RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF
  AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO
  RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME
  IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KILLEEN...TEMPLE...HARKER HEIGHTS...BELTON...FORT HOOD...
  NOLANVILLE...MORGAN'S POINT RESORT...
  SALADO AND LITTLE RIVER-ACADEMY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3095 9764 3117 9771 3132 9742 3124 9734
      3091 9734

$$

24-BAIN
1 follow-up statement
566 
WGUS74 KFWD 171214
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
714 AM CDT WED AUG 17 2016

TXC027-171430-
/O.CON.KFWD.FF.W.0082.000000T0000Z-160817T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELL TX-
714 AM CDT WED AUG 17 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
CENTRAL BELL COUNTY...

AT 711 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN NEAR MORGAN'S POINT RESORT. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. THIS RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF
AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO
RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME
IMPASSABLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MORGAN'S POINT RESORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3095 9764 3117 9771 3132 9742 3125 9738
      3098 9734

$$

79

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:55 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 17, 3:55 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
355 AM CDT WED AUG 17 2016

.DISCUSSION...
A compact MCV continues to rotate between Burnet and Lampasas this
morning. Thunderstorms with heavy rain have already produced over
an inch of rain in a short period of time. The MCV should slowly
lift northward through the pre-dawn hours with rain and
thunderstorms affecting much of the southwest quarter of the CWA
through the morning. We have decided to issue a small Flash Flood
Watch which will include the counties of Lampasas, Bell,
Mclennan, Coryell, Falls and Milam. These counties saw wetting
rains over the past few days and this additional activity could
result in flash flooding. Although the rain associated with the
MCV should shift to the north this afternoon, the southern zones
will remain moist and unstable. Therefore, additional activity is
expected this afternoon and tonight. For now we will run the Flash
Flood Watch through 12Z Thursday.

Weak but persistent upper level troughing will remain over North
and Central Texas through tonight. Broad large scale lift along
with an extremely moist and somewhat unstable environment will
produce scattered to numerous showers and thunderstorms again
today. Since the warm front has finally lifted north of the
region, precipitation will most likely spread much farther north
and northwest today than the past couple of days. Heavy rainfall
and localized flooding will be the primary hazards.

North and Central Texas will remain moist and marginally unstable
through the weekend which will warrant the mention of showers and
thunderstorms. The best storm chances should shift to the northern
half of the region late in the week through the weekend as an
upper level trough approaches from the Central Rockies. The upper
trough axis will move across the Central Plains on Saturday and
allow a cold front to cross the Red River. Lift along the front
will bring a good chance of showers and thunderstorms. The front
is progged to linger across the region through Monday before
lifting into Oklahoma on Tuesday.

It is hard to believe that this is late August in North and
Central Texas with the abundant cloud cover and below normal
temperatures. This pattern should continue for the most part
through early next week with highs from the lower 80s to lower 90s
and lows in the 70s. The northern zones should even see some lows
in the upper 60s behind the cold front early next week.

79

&&

.AVIATION...
/ISSUED 1143 PM CDT TUE AUG 16 2016/
MVFR/IFR cigs have spread into all TAF sites as of 04z as low-
level moisture surges into the area. Expect a continued
deterioration of cigs with all sites becoming IFR in the next few
hours. Rain coverage should continue to increase across Central
TX near Waco from 06-09z and spread towards the DFW Metroplex
shortly thereafter. In addition, have bumped up the timing of
VCSH/RA and introduced some decreased vsbys at all sites through
the Wednesday morning hours. While the potential for thunder in
the Metroplex is not zero, feel that lightning is going to be too
limited to warrant a mention of TS in the TAFs at this time. A few
in-cloud lightning strikes have been noted with activity in
Central TX near Waco, which is not surprising since this activity
was in a region of slightly more favorable instability.

It's difficult to say how long rain showers will persist on
Wednesday but they could linger well into the afternoon hours for
some locations. MVFR conditions should persist through most of the
day at the DFW Metroplex sites with IFR prevailing at Waco. A lull
in rain activity seems likely on Wednesday evening but low cigs
will hold strong with IFR conditions likely once again on
Wednesday night and Thursday morning.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  73  84  74  89 /  60  40  60  50  40
Waco                82  73  86  74  91 /  80  50  40  40  20
Paris               82  70  83  71  88 /  80  50  60  50  50
Denton              82  71  83  72  89 /  60  40  60  50  50
McKinney            83  71  83  73  88 /  60  40  60  50  40
Dallas              83  74  84  75  90 /  60  40  60  50  40
Terrell             83  72  84  73  89 /  80  50  60  40  40
Corsicana           82  73  85  73  90 /  80  50  50  30  30
Temple              82  72  86  73  91 /  80  50  40  30  20
Mineral Wells       83  71  83  71  90 /  50  40  60  50  40

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for TXZ156>160-174.

&&

24/79
Hazardous weather outlook, Aug 17, 3:50 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 AM CDT WED AUG 17 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
350 AM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NEARLY
ALL OF NORTH AND CENTRAL TEXAS BOTH TODAY AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HEAVY RAIN MAY RESULT
IN INSTANCES OF FLASH FLOODING...ESPECIALLY FOR AREAS ALONG AND
SOUTH OF A LAMPASAS TO WACO TO MARLIN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ACROSS
ALL OF NORTH AND CENTRAL TEXAS. THE SEVERE WEATHER THREAT APPEARS
LOW DURING THIS TIME FRAME. AMPLE AMOUNTS OF MOISTURE
HOWEVER...WILL YIELD A THREAT FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT TIMELY REPORTS
OF FLASH FLOODING ARE APPRECIATED.

24-BAIN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:05 AM CDTAreal Flood AdvisoryFWDLampasas4 hr
Aug 17, 3:51 AM CDTFlash Flood WatchFWDBell, Bosque, Coryell, Ellis, Falls, Hill and 6 more24 hr
Aug 17, 4:49 AM CDTAreal Flood AdvisoryFWDCoryell, Hamilton5 hr
Aug 17, 5:20 AM CDTAreal Flood AdvisoryFWDBell3 hr
Aug 17, 6:54 AM CDTAreal Flood AdvisoryFWDCoryell, McLennan3 hr
Aug 17, 8:44 AM CDTAreal Flood AdvisoryFWDHill, Limestone, McLennan, Navarro3 hr
Aug 17, 9:29 AM CDTFlash Flood WarningFWDBell3 hr
Aug 17, 9:41 AM CDTAreal Flood AdvisoryFWDBosque, Coryell, Hamilton, Hill, McLennan3 hr
Aug 17, 10:22 AM CDTFlash Flood WarningFWDHill3 hr
Aug 17, 10:35 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton3 hr
Aug 17, 11:47 AM CDTAreal Flood AdvisoryFWDBosque, Hill, Limestone, McLennan, Navarro3 hr
Aug 17, 11:52 AM CDTAreal Flood AdvisoryFWDEllis, Johnson3 hr
Aug 17, 12:29 PM CDTAreal Flood WarningFWDBell3 hr
Aug 17, 1:12 PM CDTFlash Flood WarningFWDHill, McLennan3 hr
Aug 17, 1:31 PM CDTAreal Flood WarningFWDBosque, Coryell, Hamilton3 hr
Aug 17, 2:43 PM CDTAreal Flood AdvisoryFWDLeon, Milam, Robertson3 hr
Aug 17, 2:50 PM CDTAreal Flood WarningFWDEllis85 min
Aug 17, 3:02 PM CDTAreal Flood AdvisoryFWDBell, Coryell3 hr
Aug 17, 3:30 PM CDTAreal Flood WarningFWDBell3 hr
Aug 17, 3:39 PM CDTAreal Flood AdvisoryFWDDallas3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.